Tamiflu causes hallucinations for some but doctors still urge it - WKOW 27: Madison, WI Breaking News, Weather and Sports

Tamiflu causes hallucinations for some but doctors still urge its use

Posted: Updated:

MADISON (WKOW) -- The flu is still spreading throughout Wisconsin, including here in Madison. Currently, the state is at a high level of influenza but there are growing concerns regarding the drug that's used to treat it. 

A handful of kids from across the nation say they've experienced dangerous hallucinations from Tamiflu. One 6 year old in Texas reportedly tried jumping out of window after her parents say she was taking Tamiflu. 

Doctors say hallucinations are indeed a side effect of Tamiflu, the drug that best fights influenza. But the chance of your child suffering from them is slim. Doctors say less than one percent of kids who take the drug may suffer from negative side effects. 

"The chance of just getting sick enough from flu to end up in the hospital are worse -- that's enough that, I think, unfortunately the tiny risk of the hallucinations and the changes of that are unfortunately probably worth it," said Dr. Tyler Zenner, a family doctor with SSM Health. 

37 children have died from the flu this season, according to the Centers for Disease Control and Prevention.

Another vulnerable population is pregnant women who doctors say should take extra precautions during this epidemic. 

"The immune system for a pregnant woman is not very good at fighting influenza. Pregnant women tend to get far more sick from influenza than they would otherwise," Dr. Zenner said. 

Zenner added, if you're pregnant and are around people who may have the flu, to check with your doctor before taking Tamiflu.

Powered by Frankly